Optimal Control of the Minimal Time Crisis Problem Type by Non-Smooth Analysis Tools

Abdeldjabar Bourega, Rahma Sahraoui


In this work, we study an optimal control problem where theb cost functional to be minimized represents the so-called time of crisis, i.e. the time spent by a trajectory solution of a control system outside a given set K. This functional can be expressed using the characteristic function of K that is discontinuous preventing. This method uses non-smooth analysis tools and gives clearer evidence. Its also considered more general cases by including closed sets that are not necessarily convex. We provide in this paper properties of the time crisis function together with necessary optimality conditions using the Euler-Lagrange inclusion. Finally, we provide an illustrating example in which we compute explicitly an optimal feedback policy.


Bolza problem, Dierential inclusion, Euler-Lagrange inclu- sion, Mordukhovich subdierential, Maximum principle, Normal cone, Optimal control, Viability.


J. P. Aubin, Viability Theory, Birkhaser, Boston , 1991.

J. P. Aubin, A. M. Bayen, P. Saint-Pierre, Viability Theory, New Directions, 2nd Ed., Springer, Berlin, 2011.

J. P. Aubin, H. Frankowska, Set-Valued Analysis, Birkhauser, 1990.

T. Bayen, A. Rapaport, About Moreau-Yosida regularization of the minimal time crisis problem, published online, Journal of Convex Analysis, vol. 23, 2016.

T. Bayen, A. Rapaport,About viability and minimal time crisis problem for the Lotka-Volterra prey-predator model, https://hal.archives-ouvertes.fr/hal-01369371v2, 2016.

T. Bayen, A. Rapaport, About the minimal time crisis problem, ESAIM, Proceedings and Surveys, to appear, 2017.

P. Bettiol, H. Frankowska, Normality of the maximum principle for nonconvex constrained Bolza problems, Journal of Differential Equations 243, 2, pp. 256C269, 2007.

F. H. Clarke, Nonsmooth analysis in systems and control theory, in: Encyclopedia of Complexity and System Science, R. A. Meyers(ed.), Springer, New York, 6271-6285, 2009.

F. H. Clarke, Functional Analysis: Calculus of Variations and Optimal Control, Springer, London, 2013.

F. H. Clarke, Y. S. Ledyaev, R. J. Stern, P. R. Wolenski, Nonsmooth Analysis and Control Theory, , Springer, New York Mathematik,vol. 76, pp. 167-188, 1998.

B. Cornet, V.-F. Martins-da Rocha, et al Fatou’s lemma for unbounded Gelfand integrable mappings, preprint, 109, 2002.

R. Correa, A. Hantoute and P. Pérez-Aros, Sequential and exact formulae for the subdifferential of nonconvex integrand functionals, submitted.

L. Doyen, P. Saint-Pierre, Scale of viability and minimal time of crisis, Set-Valued Analysis 5, pp. 227-246, 1997.

H. Frankowska, D. Tonon, Inward pointing trajectories, normality of the maximum principle and the non occurrence of the Lavrentieff phenomenon in optimal control under state constraints, J. Convex Analysis,4, 1147-1180, 2013.

H. Frankowska, S. Plaskacz, A measurable upper semicontinuous viability theorem for tubes, Nonlinear Anal., Theory Methods Appl. 26,565-582, 1996.

T. Haberkorn, E. Trélat, Convergence results for smooth regularizations of hybrid nonlinear optimal control problems, SIAM J. Control Optim. 49(4), 1498-1522, 2011.

A. Hantoute, R. Henrion, P. Pérez-Aros, Subdifferential characterization of probability functions under Gaussian distribution, Math.Program., Ser. B, https://doi.org/10.1007/s10107-018-1237-9, 2018.

A. D. Ioffe, R.T. Rockafellar, The Euler and Weierstrass conditions for nonsmooth variational problems, Calculus of Variations and Partial Differential Equations 6,59C87, 1996.

A. D. Ioffe, L.Thibault, Three theorems on subdifferentiation of convex integral functionals, J. Convex Anal. 13 , o. 3-4, 759C772, 2006.

A. Jourani, Lagrangian and Hamiltonian Necessary Conditions for the Generalized Bolza Problem and Applications, Journal of Nonlinear and Convex Analysis Volume 10, Number 3, 2009.

N. Khalil, Optimality conditions for optimal control problems and applications, Optimization and Control [math.OC]. Universit de Bretagne occidentale - Brest, 2017.

R. T. Rockafellar, R. J-B Wets, Variational Analysis, Springer Verlag, New York, 2004.

R. T. Rockafellar, Convex analysis in the calculus of variations, in Advances in Convex Analysis and Global Optimization (N.Hadjisavvas and P. M. Pardalos, eds.), Kluwer, 135-152, 2001.

P. Loewen, R. T. Rockafellar, The adjoint arc in nonsmooth optimization, Trans. Amer. Math. Soc. 325, 39-72, 1991.

O. Lopez, L. Thibault, J. Convex and Nonliner Analysis, 2011.

B. S. Mordukhovich, Variational Analysis and Generalized Differentiation I and II, Springer, New-York, 2006.

B. S. Mordukhovich, Variational Analysis of Evolution Inclusions , SIAM J. OPTIM. 18, pp. 752-777, 2007.

R. A. Poliquin, R. T. Rockafellar, L. Thibault, Local differentiability of distance functions, Trans. Amer. Math. Soc. 352, 5231-5249,2000.

L. Thibault, Calcul sous-differentiel et calcul des variations en dimension infinie, Mémoires de la S.M.F, tome 60,161-175, 1979.

R. Vinter, Optimal Control, Systems and Control: Foundations and Applications, Birkhauser, 2000.

Full Text: PDF

DOI: 10.19139/soic.v7i2.543


  • There are currently no refbacks.